Telogen effluvium causes hair loss in women. It is a condition where the hair will quit growing due to some type of stress. It can be chronic or acute. This condition causes the hair roots to enter into a resting state. This causes the hair not to grow back after it has been shed. The stress can be due to childbirth, the loss of a loved one, high fevers, infection, illness, eating disorders, anemia, major surgery or severe physiological stress. It can also be caused by medications you may be taking. Women are more prone to have hair loss due to telogen effluvium than men.
Telogen Effluvium causes the hair to fall out several weeks or months after the stress has occurred. It can cause up to 70% of the hair to fall out. The hair may fall out for up to eight to 10 months and may decrease as time goes on. Hair loss is most common on the scalp, but it can occur elsewhere on the body also. The hair will usually fall out when you are shampooing or styling your hair.
If you determine the exact cause of telogen effluvium, then you will be able to fix the problem. If you think your medication is causing the hair loss, talk to your doctor about trying different medications. If it is caused by stress, you will need to deal with the problems which are causing you stress. This cannot only help with the telogen effluvium, but can also help you to feel better mentally and physically.
If you determine that your diet is to blame for your hair loss, you will need to change the way you eat. Make sure that you get all of the recommended vitamins and minerals with a healthy diet. This will help with the hair loss and make you feel better in general.
There is usually no treatment needed for telogen effluvium. It will usually correct itself after the problem, whatever it may be, has been resolved. It will usually take 6 months to a year for the hair to fully regrow. If it becomes chronic, you may need to see a dermatologist who can prescribe you minoxidil. Minoxidil is a growth stimulator. Minoxidil can be used to help the hair to regrow until you can eliminate the underlying problem. Once you have eliminated the problem, you will be able to stop the minoxidil treatment.
If you find yourself with thinning hair, talk to your doctor and determine the cause. Once you have determined the cause of thinning hair, you will be able to eliminate or treat the cause.